May  2019, 39(5): 2413-2435. doi: 10.3934/dcds.2019102

Self-excited vibrations for damped and delayed higher dimensional wave equations

1. 

Department of Mathematics and Statistics, University of South Alabama, 411 University Blvd North, Mobile AL 36688, USA

2. 

Department of Mathematics, Wofford College, 429 North Church Street, Spartanburg, SC 29303, USA

* Corresponding author: Nemanja Kosovalić

Received  October 2017 Revised  October 2018 Published  January 2019

In the article [12] it is shown that time delay induces self-excited vibrations in a one dimensional damped wave equation. Here we generalize this result for higher spatial dimensions. We prove the existence of branches of nontrivial time periodic solutions for spatial dimensions $ d\ge 2 $. For $ d> 2 $, the bifurcating periodic solutions have a fixed spatial frequency vector, which is the solution of a certain Diophantine equation. The case $ d = 2 $ must be treated separately from the others. In particular, it is shown that an arbitrary number of symmetry breaking orbitally distinct time periodic solutions exist, provided $ d $ is big enough, with respect to the symmetric group action. The direction of bifurcation is also obtained.

Citation: Nemanja Kosovalić, Brian Pigott. Self-excited vibrations for damped and delayed higher dimensional wave equations. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2413-2435. doi: 10.3934/dcds.2019102
References:
[1]

J. Bourgain, Construction of periodic solutions of nonlinear wave equations in higher dimension, Geometric and Functional Analysis, 5 (1995), 629-639. doi: 10.1007/BF01902055. Google Scholar

[2]

S. A. CampbellJ. BelairT. Ohira and J. Milton, Complex dynamics and multistability in a damped harmonic oscillator with delayed negative feedback, Chaos: An Interdisciplinary Journal of Nonlinear Science, 5 (1995), 640-645. doi: 10.1063/1.166134. Google Scholar

[3]

W. Craig and E. C. Wayne, Newton's method and periodic solutions of nonlinear wave equations, Communications on Pure and Applied Mathematics, 46 (1993), 1409-1498. doi: 10.1002/cpa.3160461102. Google Scholar

[4]

M. Golubitsky and I. Stewart, Hopf bifurcation in the presence of symmetry, Archive for Rational Mechanics and Analysis, 87 (1985), 107-165. doi: 10.1007/BF00280698. Google Scholar

[5]

M. Golubitsky and I. Stewart, The Symmetry Perspective, Birkhäuser Verlag, Basel, 2002. doi: 10.1007/978-3-0348-8167-8. Google Scholar

[6]

C. GuggT.J. HealeyH. Kielhófer and S. Maier-Paape, Nonlinear standing and rotating waves on the sphere, Journal of Differential Equations, 166 (2000), 402-442. doi: 10.1006/jdeq.2000.3791. Google Scholar

[7]

T. J. Healey and H. Kielhöfer, Free nonlinear vibrations for a class of two-dimensional plate equations: Standing and discrete-rotating waves, Applications, 29 (1997), 501-531. doi: 10.1016/S0362-546X(96)00062-4. Google Scholar

[8]

A. Jenkins, Self-oscillation, Physics Reports, 525 (2013), 167-222. doi: 10.1016/j.physrep.2012.10.007. Google Scholar

[9]

H. Kielhöfer, Bifurcation Theory: An Introduction with Applications to PDEs, Springer Verlag, New York, 2004. doi: 10.1007/b97365. Google Scholar

[10]

Yu. S. Kolesov and N. Kh. Rozov, The parametric buffer phenomenon in a singularly perturbed telegraph equation with pendulum nonlinearity, Mathematical Notes, 69 (2001), 790-798. doi: 10.1023/A:1010230431593. Google Scholar

[11]

N. Kosovalić, Quasi-periodic self-excited travelling waves for damped beam equations, Journal of Differential Equations, 265 (2018), 2171-2190. doi: 10.1016/j.jde.2018.04.022. Google Scholar

[12]

N. Kosovalić and B. Pigott, Self-excited vibrations for damped and delayed 1-dimensional wave equations, Journal of Dynamics and Differential Equations, (2018), 1–24. doi: 10.1007/s10884-018-9654-2. Google Scholar

show all references

References:
[1]

J. Bourgain, Construction of periodic solutions of nonlinear wave equations in higher dimension, Geometric and Functional Analysis, 5 (1995), 629-639. doi: 10.1007/BF01902055. Google Scholar

[2]

S. A. CampbellJ. BelairT. Ohira and J. Milton, Complex dynamics and multistability in a damped harmonic oscillator with delayed negative feedback, Chaos: An Interdisciplinary Journal of Nonlinear Science, 5 (1995), 640-645. doi: 10.1063/1.166134. Google Scholar

[3]

W. Craig and E. C. Wayne, Newton's method and periodic solutions of nonlinear wave equations, Communications on Pure and Applied Mathematics, 46 (1993), 1409-1498. doi: 10.1002/cpa.3160461102. Google Scholar

[4]

M. Golubitsky and I. Stewart, Hopf bifurcation in the presence of symmetry, Archive for Rational Mechanics and Analysis, 87 (1985), 107-165. doi: 10.1007/BF00280698. Google Scholar

[5]

M. Golubitsky and I. Stewart, The Symmetry Perspective, Birkhäuser Verlag, Basel, 2002. doi: 10.1007/978-3-0348-8167-8. Google Scholar

[6]

C. GuggT.J. HealeyH. Kielhófer and S. Maier-Paape, Nonlinear standing and rotating waves on the sphere, Journal of Differential Equations, 166 (2000), 402-442. doi: 10.1006/jdeq.2000.3791. Google Scholar

[7]

T. J. Healey and H. Kielhöfer, Free nonlinear vibrations for a class of two-dimensional plate equations: Standing and discrete-rotating waves, Applications, 29 (1997), 501-531. doi: 10.1016/S0362-546X(96)00062-4. Google Scholar

[8]

A. Jenkins, Self-oscillation, Physics Reports, 525 (2013), 167-222. doi: 10.1016/j.physrep.2012.10.007. Google Scholar

[9]

H. Kielhöfer, Bifurcation Theory: An Introduction with Applications to PDEs, Springer Verlag, New York, 2004. doi: 10.1007/b97365. Google Scholar

[10]

Yu. S. Kolesov and N. Kh. Rozov, The parametric buffer phenomenon in a singularly perturbed telegraph equation with pendulum nonlinearity, Mathematical Notes, 69 (2001), 790-798. doi: 10.1023/A:1010230431593. Google Scholar

[11]

N. Kosovalić, Quasi-periodic self-excited travelling waves for damped beam equations, Journal of Differential Equations, 265 (2018), 2171-2190. doi: 10.1016/j.jde.2018.04.022. Google Scholar

[12]

N. Kosovalić and B. Pigott, Self-excited vibrations for damped and delayed 1-dimensional wave equations, Journal of Dynamics and Differential Equations, (2018), 1–24. doi: 10.1007/s10884-018-9654-2. Google Scholar

[1]

Michael Stich, Carsten Beta. Standing waves in a complex Ginzburg-Landau equation with time-delay feedback. Conference Publications, 2011, 2011 (Special) : 1329-1334. doi: 10.3934/proc.2011.2011.1329

[2]

Jeremy L. Marzuola, Michael I. Weinstein. Long time dynamics near the symmetry breaking bifurcation for nonlinear Schrödinger/Gross-Pitaevskii equations. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1505-1554. doi: 10.3934/dcds.2010.28.1505

[3]

Karthikeyan Rajagopal, Serdar Cicek, Akif Akgul, Sajad Jafari, Anitha Karthikeyan. Chaotic cuttlesh: king of camouage with self-excited and hidden flows, its fractional-order form and communication designs with fractional form. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019205

[4]

Sanjay Dharmavaram, Timothy J. Healey. Direct construction of symmetry-breaking directions in bifurcation problems with spherical symmetry. Discrete & Continuous Dynamical Systems - S, 2019, 12 (6) : 1669-1684. doi: 10.3934/dcdss.2019112

[5]

Fernando Antoneli, Ana Paula S. Dias, Rui Paiva. Coupled cell networks: Hopf bifurcation and interior symmetry. Conference Publications, 2011, 2011 (Special) : 71-78. doi: 10.3934/proc.2011.2011.71

[6]

Carlos Matheus, Jean-Christophe Yoccoz. The action of the affine diffeomorphisms on the relative homology group of certain exceptionally symmetric origamis. Journal of Modern Dynamics, 2010, 4 (3) : 453-486. doi: 10.3934/jmd.2010.4.453

[7]

Ana Paula S. Dias, Paul C. Matthews, Ana Rodrigues. Generating functions for Hopf bifurcation with $ S_n$-symmetry. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 823-842. doi: 10.3934/dcds.2009.25.823

[8]

Linfeng Mei, Zongming Guo. Morse indices and symmetry breaking for the Gelfand equation in expanding annuli. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1509-1523. doi: 10.3934/dcdsb.2017072

[9]

Xue Yang, Xinglong Wu. Wave breaking and persistent decay of solution to a shallow water wave equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 2149-2165. doi: 10.3934/dcdss.2016089

[10]

Serge Nicaise, Cristina Pignotti, Julie Valein. Exponential stability of the wave equation with boundary time-varying delay. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 693-722. doi: 10.3934/dcdss.2011.4.693

[11]

Runxia Wang, Haihong Liu, Fang Yan, Xiaohui Wang. Hopf-pitchfork bifurcation analysis in a coupled FHN neurons model with delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 523-542. doi: 10.3934/dcdss.2017026

[12]

Günther Hörmann. Wave breaking of periodic solutions to the Fornberg-Whitham equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1605-1613. doi: 10.3934/dcds.2018066

[13]

Mark Jones. The bifurcation of interfacial capillary-gravity waves under O(2) symmetry. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1183-1204. doi: 10.3934/cpaa.2011.10.1183

[14]

Brandon Seward. Every action of a nonamenable group is the factor of a small action. Journal of Modern Dynamics, 2014, 8 (2) : 251-270. doi: 10.3934/jmd.2014.8.251

[15]

Aslihan Demirkaya, Panayotis G. Kevrekidis, Milena Stanislavova, Atanas Stefanov. Spectral stability analysis for standing waves of a perturbed Klein-Gordon equation. Conference Publications, 2015, 2015 (special) : 359-368. doi: 10.3934/proc.2015.0359

[16]

Yue Liu. Existence of unstable standing waves for the inhomogeneous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2008, 7 (1) : 193-209. doi: 10.3934/cpaa.2008.7.193

[17]

Reika Fukuizumi. Stability and instability of standing waves for the nonlinear Schrödinger equation with harmonic potential. Discrete & Continuous Dynamical Systems - A, 2001, 7 (3) : 525-544. doi: 10.3934/dcds.2001.7.525

[18]

François Genoud. Existence and stability of high frequency standing waves for a nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1229-1247. doi: 10.3934/dcds.2009.25.1229

[19]

P. Dormayer, A. F. Ivanov. Symmetric periodic solutions of a delay differential equation. Conference Publications, 1998, 1998 (Special) : 220-230. doi: 10.3934/proc.1998.1998.220

[20]

Abdelghafour Atlas. Regularity of the attractor for symmetric regularized wave equation. Communications on Pure & Applied Analysis, 2005, 4 (4) : 695-704. doi: 10.3934/cpaa.2005.4.695

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (55)
  • HTML views (109)
  • Cited by (0)

Other articles
by authors

[Back to Top]